Alert archive / Michigan / Lakeshore Flood Statements in 2009
Lakeshore Flood Statement 5, NWS Gaylord, MI
NWS Gaylord, MI issued this lakeshore flood statement at Jul 16, 2009, 3:44 PM EDT for 5 counties in Michigan. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2009, 3:44 PM EDT (19:44 UTC)
- Expired
- Jul 16, 2009, 10:48 PM EDT
- In force
- 7 hr
- Issued by
- NWS Gaylord, MI
Counties Antrim County, MI, Benzie County, MI, Emmet County, MI, Leelanau County, MI, Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS43 KAPX 161944 CFWAPX LAKESHORE HAZARD MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 344 PM EDT THU JUL 16 2009 ...RISK FOR RIP CURRENTS THROUGH THIS EVENING ON THE LAKE MICHIGAN BEACHES OF NORTHERN LOWER MICHIGAN... MIZ016-019>021-025-031-170345- /O.NEW.KAPX.LS.S.0005.090716T1944Z-090717T0900Z/ EMMET-CHARLEVOIX-LEELANAU-ANTRIM-BENZIE-MANISTEE- INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT... MANCELONA...FRANKFORT...MANISTEE 344 PM EDT THU JUL 16 2009 A BRIEF PERIOD OF GUSTY WEST TO NORTHWEST WINDS WILL ACCOMPANY A COLD FRONT AS IT DROPS SOUTHWARD ACROSS NORTHERN MICHIGAN THIS EVENING. THESE ONSHORE WINDS WILL CREATE THE POTENTIAL FOR RIP CURRENTS ON THE LAKE MICHIGAN SHORELINE OF NORTHERN LOWER MICHIGAN. AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT... SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM BACK TO THE SHORE. $$ KAS
1 follow-up statement
000 WHUS43 KAPX 170248 CFWAPX LAKESHORE HAZARD MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1048 PM EDT THU JUL 16 2009 ...RISK OF RIP CURRENTS HAS DIMINISHED... MIZ016-019>021-025-031-170400- /O.CAN.KAPX.LS.S.0005.000000T0000Z-090717T0900Z/ EMMET-CHARLEVOIX-LEELANAU-ANTRIM-BENZIE-MANISTEE- INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT... MANCELONA...FRANKFORT...MANISTEE 1048 PM EDT THU JUL 16 2009 WINDS HAVE DECREASED...SO THE THREAT OF RIP CURRENTS HAS DIMINISHED. $$ LUTZ
What forecasters said that day
The local office's own words before this lakeshore flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this lakeshore flood statement went out at Jul 16, 3:30 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 16, 3:30 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
330 PM EDT THU JUL 16 2009
.SYNOPSIS.../ISSUED AT 330 PM/
A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. A SLOW MOVING
UPPER LEVEL LOW PRESSURE SYSTEM WILL THEN TAKE ITS TIME MOVING
ACROSS NORTHERN MICHIGAN OVER THE NEXT FEW DAYS. ANOTHER STRETCH OF
UNSEASONABLY CHILLY AIR...WITH MAINLY CLOUDY SKIES...AND
OCCASIONALLY SHOWERY WEATHER IS EXPECTED THROUGH SATURDAY.
AJS
&&
.SHORT TERM.../ISSUED AT 330 PM/...TONIGHT
LATEST SATELLITE THIS AFTERNOON SHOWS STACKED UPPER LEVEL LOW
PUSHING SOUTHWARD INTO THE NORTHERN GREAT LAKES. A SFC BOUNDARY HAS
DEVELOPED FROM EASTERN UPPER BACK INTO NORTHERN WISCONSIN ASSOCIATED
WITH THE HEATING DIFFERENTIAL ACROSS THE REGION. SKIES HAVE BECOME
PARTLY TO MOSTLY CLEAR ACROSS MUCH OF NORTHERN LOWER...WHILE SKIES
REMAIN OVERCAST IN EASTERN UPPER. MAIN FORECAST CHALLENGE CONTINUES
TO REVOLVE AROUND PRECIP CHANCES AS THE UPPER LEVEL LOW ROTATES INTO
THE GREAT LAKES TONIGHT.
SHORTWAVE ENERGY HAS HELPED TO KICK OFF SOME SHOWERS ACROSS WESTERN
LAKE SUPERIOR. OTHER SHOWERS WERE POPPING UP ACROSS CENTRAL LOWER
MICHIGAN...ASSOCIATED WITH SOME LOCALIZED CONVERGENCE ALONG THE
DIFFERENTIAL HEATING BOUNDARY. I EXPECT THE SHOWERS TO CONTINUE TO
EXPAND THIS EVENING AND PUSH ACROSS EASTERN UPPER MICHIGAN THROUGH
THE EVENING HOURS. ALTHOUGH THE MOST WIDESPREAD SHOWER ACTIVITY WILL
LIKELY OCCUR PRIOR TO MIDNIGHT...ANOTHER SHORTWAVE ROTATING
SOUTHEAST ACROSS WESTERN ONTARIO WILL LIKELY PRODUCE ADDITIONAL
SHOWER CHANCES FOR THE SECOND HALF OF THE NIGHT...MAINLY ALONG AND
NORTH OF M-72. FURTHER SOUTH...RAIN SHOWER ACTIVITY WILL LIKELY HOLD
OFF UNTIL AFTER DAYBREAK TOMORROW.
THE SHORTWAVE TONIGHT WILL DRIVE A COLD FRONT SOUTHWARD ACROSS THE
AREA. THIS WILL PROVIDE A QUICK FALL IN TEMPERATURES TO THE NORTH
WITH A MORE DELAYED RESPONSE ACROSS NORTHERN LOWER. HOWEVER...BY
MORNING THE BOUNDARY WILL BE SOUTH WITH MOST AREAS SITTING BACK IN
THE 40S.
KAS
&&
.LONG TERM.../ISSUED AT 330 PM/...FRIDAY AND BEYOND
MEAN TROUGHING SETS UP SHOP ACROSS THE GREAT LAKES FOR THE COMING
WEEKEND...AND WILL PERSIST INTO NEXT WEEK THOUGH TEMPERATURES/
HEIGHTS WILL MODERATE AS REMNANTS OF AN UPPER LOW OVER THE PACIFIC
CROSS THE CANADIAN PRAIRIES AND UPPER MIDWEST BY MIDWEEK. IN THE
NEAR TERM...UPPER LOW OVER NORTHWEST ONTARIO WILL SETTLE INTO THE
WESTERN LAKES FRIDAY...WITH MOISTURE AND COOL AIR WRAPPING ACROSS
THE FORECAST AREA. DEALING WITH WELL BELOW NORMAL TEMPERATURES AND
PRECIP/CLOUD COVER ISSUES WILL BE THE MAIN FORECAST CONCERNS THROUGH
THE WEEKEND.
FRIDAY...AFTERNOON SATELLITE PICTURE PRETTY MUCH TELLS THE STORY...
WITH A BIG BLANKET OF CLOUDS AROUND THE NORTHERN AND WESTERN SIDES
OF A DEEP LAYER CIRCULATION OVER WESTERN ONTARIO. THIS CLOUD COVER
AND ASSOCIATED COOL AIR WILL OVERSPREAD NORTHERN MI FRIDAY MORNING
AS CIRCULATION SPINS ITS WAY ACROSS NORTHERN LAKE HURON...WITH A
COOL/DAMP DAY (AND NIGHT AS WELL) ON TAP WITH AT LEAST SCATTERED
SHOWERS AND PERIODS OF DRIZZLE BASED ON WHAT IS OCCURRING UPSTREAM.
850MB TEMPERATURES FALLING AOB 4C SHOULD ALLOW FOR SOME CONTRIBUTION
TO PRECIP CHANCES FROM LAKE MICHIGAN...WHERE WATER TEMPERATURES ARE
AVERAGING AROUND 15C. UPSTREAM TEMPERATURES ALSO DONT LOOK
PROMISING...LOTS OF UPPER 40S/LOWER 50S. SO A LOT OF AREAS WILL
PROBABLY STRUGGLE TO GET OUT OF THE 50S...EXCEPT NEAR LAKE MICHIGAN
AND PERHAPS THE SOUTHEAST PORTION OF THE FORECAST AREA THAT WILL
EXPERIENCE SOME DOWNSLOPE FLOW. AND CULLED FROM THE AFTERNOON
DISCUSSION YESTERDAY...A LIST OF RECORD LOW MAXIMUM TEMPERATURES FOR
FRIDAY: 54/HTL...56/TVC...57/ANJ...60/GLR...65/APN.
PRECIP CHANCES FRIDAY NIGHT MAY BE A LITTLE BETTER ACROSS EASTERN
UPPER/FAR NORTHEAST LOWER CLOSER TO DEFORMATION ZONE AROUND
NORTHERN/WESTERN SIDES OF THE UPPER LOW THAT SHOULD BE IN THE
VICINITY OF GEORGIAN BAY.
SATURDAY...SOME SPREAD IN MODEL GUIDANCE STARTING SATURDAY REGARDING
PROGRESSION AND STRENGTH OF THE UPPER LOW. NAM/ECMWF/RGEM ARE
STRONGER THAN THE GFS...BUT PREFER THE SLOWER PROGRESSION ADVERTISED
BY THE NAM/RGEM. STRONGER/FASTER ECMWF ALSO ALLOWS IT TO DUMBBELL
ANOTHER VORTICITY CENTER DOWN ACROSS THE STATE IN THE MONDAY/TUESDAY
TIME FRAME (AN ISSUE FOR THE EXTENDED PERIOD). BUT ASSUMING THE
AFOREMENTIONED DEFORMATION AXIS CONTINUES TO HANG ON OVER NORTHEAST
LOWER ALONG WITH DEEPER MOISTURE...THEN SHOWER CHANCES WILL
CONTINUE...AUGMENTED BY ANY HEATING THAT MAY OCCUR. TEMPERATURES
WONT REBOUND MUCH FROM FRIDAYS HIGHS...GOING WITH MAINLY LOWER-MID
60S. WILL WIND RAIN CHANCES DOWN SATURDAY NIGHT...ASSUMING UPPER
LOW WILL BEGIN PULLING OUT (NOT A SLAM DUNK) AND FLOW BECOMES MORE
ANTICYCLONIC.
EXTENDED FORECAST (SUNDAY THROUGH THURSDAY)...FORECAST FOR THE FIRST
PART OF NEXT WEEK WILL HINGE UPON TIMING OF SHORT WAVE ENERGY
CROSSING CENTRAL CANADA AND THE UPPER MIDWEST...AND WHAT HAPPENS
WITH LINGERING WAVE ENERGY UP AROUND JAMES BAY (DOES IT DROP SOUTH
OR NOT). WILL TRY TO LEAVE OUR OPTIONS OPEN TO SOME DEGREE...AND
BASICALLY MAINTAIN CONTINUITY (DRY SUNDAY/CHANCE OF SHOWERS
MONDAY)...OPTING NOT TO PUSH THE FORECAST ONE WAY OR THE OTHER AT
THIS POINT. NEXT MAIN CHANCE FOR RAIN WILL COME WITH ARRIVAL OF
CENTRAL CANADA SHORT WAVE ENERGY DURING THE MIDWEEK PERIOD...PLAN TO
CARRY SHOWER/THUNDERSTORM CHANCES FOR WEDNESDAY AND THURSDAY.
AS FOR TEMPERATURES...STILL COOL FOR SUNDAY WITH HIGHS MAINLY IN THE
60S TO LOWER 70S...EXPECTING A LITTLE MORE WIDESPREAD 70S BY
MONDAY...AND WILL CONTINUE TO ALLOW TEMPERATURES TO MODERATE IN THE
TUESDAY-THURSDAY TIME FRAME (MID 70S TO AROUND 80 BY THURSDAY).
JPB
&&
.MARINE.../ISSUED AT 330 PM/
SMALL CRAFT ADVISORY ISSUED THIS AFTERNOON FOR WHITEFISH BAY/ST.
MARYS RIVER AND MOST NORTHERN LOWER NEARSHORE ZONES WILL REMAIN IN
EFFECT THROUGH TONIGHT. ON FRIDAY...WEST TO NORTHWEST WINDS ARE
EXPECTED BUT SHOULD REMAIN BELOW ADVISORY CRITERIA. BUT WINDS WILL
LIKELY PICK UP FRIDAY NIGHT INTO SATURDAY AS GRADIENT TIGHTENS ALONG
WITH SOME OVER WATER INSTABILITY...ESPECIALLY ON LAKE MICHIGAN WHERE
SMALL CRAFT ADVISORIES MAY END UP BEING REQUIRED. WINDS SHOULD
DIMINISH SOMEWHAT ON SUNDAY.
JPB
&&
.AVIATION.../ISSUED AT 129 PM/...VALID FOR 18Z TAFS
A SCT DECK OF 4-5KFT CLOUDS WILL BE SEEN AT THE TAF SITES THIS
AFTERNOON. A STACKED UPPER LEVEL LOW WILL SINK SOUTHWARD INTO THE
GREAT LAKES TONIGHT...BRINGING LOWERING CLOUD HEIGHTS AND INCREASED
PRECIPITATION CHANCES. ALSO...A BRIEF WIND SHIFT FROM THE WEST TO
NORTHWEST CAN BE EXPECTED LATE THIS EVENING. EXPECT MVFR CONDITIONS
TO DEVELOP FROM THE NORTH TO THE SOUTH THROUGH THE OVERNIGHT HOURS.
BY MORNING...CEILINGS WILL BE APPROACHING IFR AT PLN...WITH IFR
CEILINGS DEVELOPING AT TVC AND APN TOMORROW MORNING. SCATTERED
SHOWERS WILL BE POSSIBLE FROM LATE THIS EVENING THROUGH THE
REMAINDER OF THE TAF FORECAST...BUT WILL LET THE FINER DETAILS GET
SORTED OUT IN LATER FORECASTS.
KAS
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR LMZ323-342-
344>346.
LH...SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR LHZ345-347-348.
LS...SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR LSZ321-322.
&&Hazardous weather outlook, Jul 16, 4:33 AM EDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 433 AM EDT THU JUL 16 2009 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 171000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 433 AM EDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ADAM
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:43 PM EDT | Small Craft Advisory | APX | 7 hr |
Nearby
Lakeshore Flood Statements in Michigan, 2009Every lakeshore flood statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.